Utah, 2023Heavy Snow and Winter Weather in Utah, March 23 to 25, 2023
March 23 to 25, 2023 · NWS SLC · 10 events in 9 counties and zones
The active winter pattern persisted deeper into Late March as another winter storm once again brought accumulating snow to many portions of Utah, primarily from central Utah northward.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The active winter pattern persisted deeper into Late March as another winter storm once again brought accumulating snow to many portions of Utah, primarily from central Utah northward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 23, 3:51 PM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 23, 3:51 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
451 PM MDT Thu Mar 23 2023
.SYNOPSIS...The active weather pattern will continue. Another
round of showers will continue through this evening. A cold front
with January-like temperatures and snow levels to valley floors
will cross the area Friday morning through Friday afternoon. Below
normal temperatures will continue into the weekend.
&&
.SHORT TERM (Through 12Z Saturday)...The short term continues to
remain active, with multiple new warnings and advisories issued
with this package. Current radar imagery indicates widespread
showers continue, with some locations seeing brief slushy
accumulations even with the "warm" March sun.
Afternoon satellite and upper air analysis indicates a longwave
trough across the West. A decidedly cold shortwave trough with an
associated jet with an arctic-esque orientation is approaching
the Pacific Northwest Coast. This will be the main player through
the short term forecast and into the long term forecast period and
bring a January-like pattern to Utah.
Expect showers to continue through the early evening, decreasing
in coverage near sunset. As upper level diffluence associated with
the incoming shortwave trough/jet spreads across northern Utah,
expect another round of light snow to develop (though some valleys
below 4500 feet may mix with rain through around 06Z). A portion
of the guidance (~20%) suggests this precipitation may be heavy
times, particularly for Salt Lake County between 2-5 AM. The
remainder of the guidance suggests relatively light, periodic snow
through the early morning period.
A stout cold front will cross northern Utah Friday morning
(roughly 6-10 AM), bringing a period of moderate to heavy snow,
much colder temperatures and gusty winds. Expect northwest winds
to gust to 40 mph for many valley locations for 1-3 hours near and
behind the cold front. This may also cause some blowing and
drifting snow issues for the I-84 corridor from Tremonton to
Snowville.
Snow will continue, heavy at times, through the early afternoon
before again transitioning to snow showers. But this isn't the end
of the precipitation for the CWA as a series of shortwave troughs
are lined up behind the first to continue to bring the potential
for snow to at least northern Utah through the weekend. It's
actually a very meteorologically interesting pattern...more fully
fleshed out in the long term discussion.
Given 700mb temperatures near -16C or so and a Great Salt Lake
temperatures around 4C or so (which is well below normal
climatologically), the threat of lake effect snow will increase
Friday night into Saturday morning. Looking at a wide variety of
guidance, much of the guidance envelope indicates more than
sufficient lake-oriented instability, low level moisture and
surface convergence for a well formed area of lake effect snow.
Current expectation is a lake effect snow band is likely (>75%
chance) impacting an area from near Bountiful to the east side of
SLCo. Expect this area may originally develop across the northern
extent of this area and then transition south with time. This band
is universally supported by CAMS, thought location is less
confident.
The going winter weather advisory for the valleys is focused on
the snow totals for the synoptic portion of this system, but
something to keep in mind is that a nearly stationary, long-lived
lake effect band will have areas with significantly more snow.
This is something that is difficult to latch on to location-wise
this far out, so will continue to monitor and adjust the forecast
as needed.
With the Friday morning commute expecting accumulating snow,
especially north of Salt Lake City to the Utah/Idaho border,
issued winter weather advisories for the northern and central
valleys and western Uintas, Book Cliffs, Wasatch Plateau and
central mountains. Given higher expect snow totals in west to
northwest flow, issued a winter storm warning for the Wasatch
Mountain. As typical in this traditional cold front + northwest
flow type event, Utah County from roughly Lehi to near Provo may
see the lower end of the snow totals.
Additionally, with this strong of a cold front, strong
northwesterly flow with sufficient depth for a potential downslope
event exists for Castle Country. Currently, there is moderate
threat (50-60% chance) for wind gusts to 50 mph in/west of the
SR-10 corridor Friday afternoon and evening. Will let the mid
shift evaluate with one more set of model runs regarding a
potential wind advisory, but the threat of high wind warning
threshold being met is low (<10% chance).
The final point is temperatures will struggle to reach even
January levels by Friday. Anyone with outdoor plans through the
weekend should be prepared for a return to winter.
.LONG TERM (After 12Z Saturday)...A broad longwave trough will be
established throughout the western CONUS Saturday. Utah and
southwest Wyoming will have west to northwest synoptic flow with
low levels still saturated after a cold front that is expected to
push through the day before. With Great Salt Lake temperatures
near 3C and 700 mb temperatures near -15C, strong low level lapse
rates and instability will also be in place. HRRR and NAM NEST
model soundings suggest strongly negative omega, or strong lift
through through DGZ. The best lake effect chances are forecast
downwind from a roughly 300 degree synoptic wind, which would
bring the best chances for snow from northern Salt Lake County
into Davis County. Probabilities for high snow accumulations in
the urban corridor are low, but snow rates could be sufficient to
bring accumulating snow on roads.
Temperatures will be some 20-30F cooler than normal throughout
southwest Wyoming and Utah to start the weekend. Lake effect snow
is likely to taper off during the day, as precipitation
transitions more convective throughout southwest Wyoming and
northern Utah. With similar conditions through Sunday morning,
another push of lake effect snow could occur. The main difference
is with wind direction, which will have transitioned more
westerly, so snow chances would be best for Davis County.
Deterministic models and their ensembles are in good agreement on
a ridge building in from the west Monday and Tuesday. That will
bring dry conditions each day with temperatures warming,
especially Tuesday. The stronger warm air advection by Tuesday
will be once the ridge axis tracks through and a digging trough to
the west will bring enhanced southwest flow. Ensemble guidance
has almost 50% of variance on how fast the trough will push
inland. There is high confidence, with all ensemble members
bringing enhanced winds Tuesday or Wednesday and precipitation
Wednesday and Thursday. The most likely scenario is with enhanced
southwest winds Tuesday and precipitation Wednesday through
Thursday.
&&
.AVIATION...KSLC...Scattered rain showers will be possible
through the evening. There is also a 15% chance of seeing
lightning with these showers. Snow is expected to begin around 11Z
Friday and last through the morning. MVFR conditions and mountain
obscuration are likely throughout most of the TAF period. There
is also a 30% chance of seeing IFR conditions due to heavier snow
rates. Southerly winds will transition to gusty northwest winds
around 16Z when the cold front arrives. Winds could become
variable when showers are in the vicinity. CIGS will stay around
6kft after the snow is done.
.REST OF UTAH AND SOUTHWEST WYOMING...Light southerly winds will
transition to gusty northwest winds Friday morning when a cold
front arrives. Scattered rain and snow showers will be possible
through the evening before becoming more isolated overnight. There
is also a 15% chance of lightning with these showers during the
day today. The main band of snow will form Friday morning along
and ahead of the cold front. This band will propagate eastward
through the morning and early afternoon hours in northern and
central Utah. MVFR conditions are likely to occur while it is
snowing and there is a 30% chance that IFR conditions will be
possible when heavier snow rates occur. Even after the snow is
done, CIGS will primarily stay around 6kft for most locations.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from midnight tonight to noon MDT
Saturday for UTZ102>107.
Winter Storm Warning from midnight tonight to noon MDT Saturday
for UTZ108-110-111.
Winter Weather Advisory from midnight tonight to 6 AM MDT
Saturday for UTZ112.
Winter Weather Advisory from midnight tonight to 9 PM MDT Friday
for UTZ113-117.
Winter Weather Advisory from 6 AM to 6 PM MDT Friday for UTZ116-
118.
WY...None.
&&
Kruse/Wilson/Cecava
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Special weather statement, Mar 23, 4:34 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
534 PM MDT Thu Mar 23 2023
UTZ106-115-116-240015-
Western Millard and Juab Counties-Utah Valley-Eastern Juab/Millard
Counties-
534 PM MDT Thu Mar 23 2023
...A SNOW SQUALL WILL AFFECT NORTHEASTERN JUAB AND SOUTHWESTERN UTAH
COUNTIES...
At 533 PM MDT...A snow squall was 19 miles southwest of Elberta, or
19 miles west of Nephi...moving east northeast at 15 mph.
Locations impacted include...
Nephi, Elberta, Mona, Jericho and Little Sahara State Park.
This includes the following highways...
Interstate 15 between mile markers 228 and 238.
US Route 6 between mile markers 115 and 135, and between mile
markers 147 and 149.
* winds in excess of 35 mph are possible with this squall.
* visibilities will drop quickly to less than a half mile in this
squall.
Rapid visibility reduction and potentially icy roads are likely to
produce hazardous driving conditions. Travel is not advised during
this snow squall. If you are traveling and encounter adverse winter
driving conditions, reduce speed and make sure headlights are on to
increase the visibility of your vehicle to those around you.
LAT...LON 3965 11230 3982 11237 3996 11199 3989 11182
3969 11184
TIME...MOT...LOC 2333Z 252DEG 12KT 3976 11219
ADHeavy Snow, Northern Wasatch Front
- When
- March 23, 5:00 PM MST to March 25, 2:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.131, -112.012 (the zone’s center; the record gives no point)
A combination of COOP and CoCoRaHS observer reports included snowfall amounts of 6.0 inches in Kaysville 1.2 N, 7.0 inches in North Ogden, and 7.5 inches in Northeast Ogden Bench.
Heavy Snow, Wasatch Mountains I-80 North
- When
- March 23, 5:00 PM MST to March 25, 2:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.220, -111.818 (the zone’s center; the record gives no point)
Several SNOTEL stations including Little Bear, Lookout Peak, and Farmington recorded 1.3 to 2.7 inches of snow water equivalent, resulting in approximately 19 to 35 inches of snow.
Heavy Snow, Wasatch Mountains South of I-80
- When
- March 23, 5:00 PM MST to March 25, 12:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.338, -111.701 (the zone’s center; the record gives no point)
Several SNOTEL stations including Cascade Mountain, Atwater, and Mill-D North recorded 1.6 to 2.1 inches of snow water equivalent, resulting in approximately 22 to 27 inches of snow.
Heavy Snow, Western Uinta Mountains
- When
- March 24, 4:00 AM PDT to March 25, 3:00 PM PDT
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.499, -110.850 (the zone’s center; the record gives no point)
Several SNOTEL stations including Smith Morehouse, Chalk Creek #1, and Redden Mine LWR recorded 0.8 to 1.3 inches of snow water equivalent, resulting in approximately 12 to 17 inches of snow. Additionally, a CoCoRaHS observer at Heber City 10 ESE reported 19 inches of snow.
Heavy Snow, Wasatch Plateau/Book Cliffs
- When
- March 24, 4:00 AM PDT to March 25, 3:00 PM PDT
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.795, -111.021 (the zone’s center; the record gives no point)
Several SNOTEL stations including Mammoth-Cottonwood, White River #1, and Huntington Horse recorded 0.9 to 1.5 inches of snow water equivalent, resulting in approximately 12 to 17 inches of snow.
Winter Weather, Tooele and Rush Valleys
- When
- March 24, 9:50 AM MST to 10:40 AM MST
- Where
- Tooele and Rush Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.449, -113.131 (the zone’s center; the record gives no point)
Snow Squall. The SR-112 @ MP 6 Utah Avenue reported a period of moderate precip (snow) with gusts exceeding 30 mph and visibility below 1 mile. Similar conditions were noted at the Bolinder Field-Tooele Valley Airport ASOS, with a period of light snow coinciding with gusts exceeding 30 mph and visibility as low as 1 mile.
Winter Weather, Salt Lake Valley
- When
- March 24, 10:00 AM MST to 11:00 AM MST
- Where
- Salt Lake Valley forecast zone
- Reported by
- ASOS
- Coordinates
- 40.668, -111.924 (the zone’s center; the record gives no point)
Snow Squall. The KSLC ASOS reported a period of moderate snow and winds gusting between 30 to 45 mph with visibility down to a half mile. Similar observations are noted at other area mesonet sites through the Salt Lake Valley during the period, including the SR-85 @ Juniper mesonet site, and the I-15/2400 S Spaghetti mesonet site.
Winter Weather, Utah Valley
- When
- March 24, 10:20 AM MST to 12:00 PM MST
- Where
- Utah Valley forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.120, -111.670 (the zone’s center; the record gives no point)
Snow Squall. The US-6 @ Eureka mesonet site reported periods of heavy precip (snow) and gusts to around 35 mph with visibility down to a minimum of approximately 0.29 miles.
Winter Weather, Eastern Juab/Millard Counties
- When
- March 24, 11:20 AM MST to 11:40 AM MST
- Where
- Eastern Juab/Millard Counties forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.389, -112.942 (the zone’s center; the record gives no point)
Snow Squall. The I-15 at MP 215 Lampson Canyon mesonet site reported a period of heavy precip (snow) and gusts around 30 mph with visibility down to a minimum of approximately 0.29 miles.
Winter Weather, Northern Wasatch Front
- When
- March 24, 7:30 PM MST to 11:15 PM MST
- Where
- Northern Wasatch Front forecast zone
- Injuries
- 0 direct, 5 indirect
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 41.131, -112.012 (the zone’s center; the record gives no point)
Snow showers caused reduced visibilities in addition to wetting area roads. By 9:45 pm, continued falling temperatures caused the on-ramp to northbound Interstate 15 from northbound Legacy Parkway to become covered in ice. This resulted in multiple vehicles to lose control, blocking the entire on-ramp. In total, 17 passenger vehicles and 2 semitrailer were involved in the accident. In total, 5 vehicle occupants were transported to area hospitals with non-life-threatening injuries.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, March 23 to 25, 20233 deaths · 2 injured · $418,000 · 1.25 in hail · 116 events
- Flash Flooding and Hail in Oklahoma, March 23 to 24, 2023$65,000 · 1.5 in hail · 9 events
- Flash Flooding and Flood in Oklahoma, March 23, 2023$15,000 · 1.75 in hail · 13 events
- Damaging Winds in Illinois, March 23 to 24, 2023$20,000 · 56 kt wind · 3 events
- Lightning Strike in Ohio, March 23, 2023$20,000 · 1 event
- Hail and Damaging Wind in Texas, March 23, 2023$5,000 · 2.75 in hail · 11 events
- Flood in Indiana, March 23, 2023$15,000 · 1 event
- High Wind in California, March 23 to 24, 202370 kt wind · 8 events
- Winter Weather in Maine, March 23 to 24, 20236 events
- Winter Storm and Heavy Snow in Oregon, March 23 to 25, 20234 events
- Flash Flooding and Hail in Arkansas, March 23 to 24, 20230.75 in hail · 4 events
- Hail and Damaging Wind in Pennsylvania, March 23, 2023$1,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088570, 1088571, 1088572, 1088573, 1088575, 1089296, 1089288, 1089299, 1089298, 1088871.